Minnesota, 2019

Winter Storm in Minnesota, January 18 to 19, 2019

January 18 to 19, 2019 · NWS MPX · 8 events in 8 counties and zones

The morning of Friday, January 18th, a storm system moved out of the Rockies, and into the Northern Plains, and Upper Midwest. The surface low developed across the Southern Plains and moved eastward.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The morning of Friday, January 18th, a storm system moved out of the Rockies, and into the Northern Plains, and Upper Midwest. The surface low developed across the Southern Plains and moved eastward. In our region, a large Arctic high pressure system was centered north of the international border.

An area of light snow developed Friday morning across far southern Minnesota. By the late morning, and into the afternoon, strong forcing developed in the mid levels of the atmosphere. This forcing developed an enhanced band of moderate to heavy snow, with snowfall rates of 1 to 2 inches per hour. This enhanced region of snowfall quickly added up with areas from St. James, to Fairmont, eastward to Mapleton, Albert Lea, and south of Owatonna, receiving over six inches by the mid afternoon. The snow continued through the evening, before ending around midnight.

Several pictures of the snowfall came from the general public, local media and trained observers through social media. By the evening, a large swath of 8 to 12 inches of snow fell in this enhanced band that occurred earlier that day.

Here are some of the heavier totals from this storm.

12.5 inches at Mapleton.|12 inches at Winnebago.|11.8 inches east of Albert Lea.|11.0 inches north of Albert Lea.|10.5 inches in the city of Albert Lea.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 18, 6:28 AM CST, 32 minutes earlier.

Area forecast discussion, Jan 18, 6:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
628 AM CST Fri Jan 18 2019

.Updated for 12Z Aviation Discussion...
Issued at 623 AM CST Fri Jan 18 2019

&&

.SHORT TERM...(Today through Saturday)
Issued at 305 AM CST Fri Jan 18 2019

Early this morning, a persistent dry northerly flow has allowed for
the continued erosion of low clouds across southern Minnesota. Dew
points have fallen into the single digits below zero in central
Minnesota, with most of southern Minnesota holding into the single
digits above zero. Even in South Dakota, and Iowa, dew points
remained in the single digits and teens. Only where the frontal
boundary held in the far southwest corner of Iowa have dew points
managed to hold in the 20s. Thus, moisture in the boundary layer
will be very dry initially as the storm system moves out of the
Dakotas this morning.

Although mid-upper level moisture had continued to increase over the
Dakotas in response to strong theta-e advection above the boundary
layer, saturation below this layer remains problematic today. In
addition, the stronger upper level support over South Dakota early
this morning slowly weakens as it moves eastward this morning. The
best upper level support reforms in southern Iowa later today where
the storm system begins to intensify. Therefore, there will be a
small window of opportunity for the upper level support to saturate
the boundary layer. This will lead to a sharp gradient of where
saturation occurs and snow develops, vs, flurries or virga.

Short term models continue to support snow developing in
southwest/west central Minnesota between 6 and 9 am. Models also
support bands of snow develop along and south of the Minnesota River
Valley through the morning. QPF amounts are highest along the
Minnesota/Iowa border where locally 6 to 8 inches of snow is likely.
Further to the north and northeast, confidence on when the boundary
layer saturates, will determine how much snow falls before early
evening as the main system moves off to the southeast. As with these
type of systems moving out of Rockies, and a dry Arctic air mass in
place, there will be a sharp gradient of where heavy snow will fall,
and only light accumulations 50 to 75 miles north of this heavier
snow band.

By this evening, this system will have moved off to the southeast
with clearing overnight. Where the new snow falls, I wouldn't be
surprised to see lows dropping well below zero. Saturday highs will
also reflect the new snowfall with readings likely holding around
zero where the heaviest snow fell today.

.LONG TERM...(Saturday night through Thursday)
Issued at 305 AM CST Fri Jan 18 2019

Main change was to increase snow chances on Saturday night and
Sunday, and then increase the winds for Tuesday while adding
blowing snow. Continued with a blended guidance for temperatures.

Forecast models remain in very good agreement with a strip of
vorticity racing across the Dakotas into Minnesota and Wisconsin
late Saturday into Sunday. H850 winds will become southwesterly
ahead of this PV anomaly, and theta_e advection will lead to
rising air and snow. Have increased chances for snow to around 80
percent along the Upper Minnesota River Valley where confidence is
highest.

This snow will quickly exit, but another larger system will bring
light snow across much of the region on Monday into Tuesday. The
best chance for snow is north of I-94. In the wake of this system,
forecast guidance is showing the potential for strong winds and
blowing snow in western Minnesota. The extend of the blowing snow
will depend on how much snow falls between now and then, and
whether or not the models continue to show 40 kts of wind a the
top of the boundary layer as was the case with the 18.00 GFS in
Bufkit. If things come together just right, we could see
significant travel impacts from blowing and drifting snow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 623 AM CST Fri Jan 18 2019

Snow will spread from west to east across the region today and
bring IFR/LIFR conditions to KRWF and KMKT. Areas to the north
like MSP could see reduced visbys as well. The remain TAF sites
should stay VFR. Winds will be northerly throughout the period.

KMSP...
Latest HiRes models bring snow into MSP around 21-22Z and linger
it for a few hours. Could see IFR visbys at times, but did not go
below 3 miles in the TAF since MSP is right on the edge of the
snow. Winds will be northerly throughout.

/OUTLOOK FOR KMSP/
Sun...VFR with MVFR psbl. Wind SE 5-10 kts.
Mon...MVFR with chc -SN. Wind SE 10-15 kts.
TUE...MVFR with IFR -SN/BLSN. WInd NW at 20G30 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Storm Warning until 10 PM CST this evening for MNZ064-073-
     074-082-083-091>093.

     Winter Weather Advisory until 10 PM CST this evening for MNZ067-
     075>077-084-085.

     Winter Weather Advisory until 6 PM CST this evening for MNZ054-
     056-065.

&&

SHORT TERM...JLT
LONG TERM...JRB
AVIATION...JRB
Hazardous weather outlook, Jan 18, 3:32 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 AM CST Fri Jan 18 2019

MNZ054>058-064>070-073>078-082>085-091>093-190945-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-
332 AM CST Fri Jan 18 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...Today and Tonight

Snow will spread across the region.

Winter storm warnings and advisories are in effect for parts of
southwest and south central Minnesota.

The heaviest snow will be along I-90.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind chills around 10 to 25 below zero are possible Saturday and
Sunday morning.

Light snow is likely Monday into Tuesday with some accumulation
possible.

Blowing snow is possible in western Minnesota Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>053-059>063-WIZ014>016-023>028-190945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-
Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
332 AM CST Fri Jan 18 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Wind Chill values of 10 to 25 below zero are expected late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind chills around 10 to 25 below zero are possible Saturday and
Sunday morning.

Light snow is likely Monday into Tuesday with some accumulation
possible.

Blowing snow is possible in western Minnesota Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Blue Earth

When
January 18, 7:00 AM CST to January 19, 12:00 AM CST
Where
Blue Earth forecast zone
Reported by
Trained Spotter
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several reports of heavy snowfall amounts occurred in Blue Earth County. The heaviest occurred in the southern 1/4 of the county with amounts of 8 to 12 inches. The highest total was measured at Mapleton with 12.5 inches. This report came from a social media picture. Snowfall amounts were much lighter in the northern part of the county where Mankato only received 4 to 5 inches.

Winter Storm, Brown

When
January 18, 7:00 AM CST to 9:00 PM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Most of the county only received 4 to 5 inches of snow, but a few locations along the Watonwan County line had up to 6 inches before the snowfall tapered off that evening.

Winter Storm, Faribault

When
January 18, 7:00 AM CST to January 19, 12:00 AM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several reports of heavy snowfall amounts occurred in in Faribault County. The heaviest occurred in the northern 1/4 of the county with amounts of 8 to 12 inches. The highest total was measured near Winnebago at 12.0 inches. The southern part of the county had an average of 6 to 8 inches.

Winter Storm, Freeborn

When
January 18, 7:00 AM CST to January 19, 12:00 AM CST
Where
Freeborn forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several reports of heavy snowfall amounts occurred in Freeborn County. Most of the county received between 8 and 12 inches of snow. The highest total was measured near the Freeborn, Mower county line with 11.8 inches.

Winter Storm, Martin

When
January 18, 7:00 AM CST to January 19, 12:00 AM CST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several reports of heavy snowfall amounts occurred in Martin County. Most of the county received between 8 and 10 inches of snow. The highest total was measured and sent via social media from Sherburn. The report was 10 inches of snow.

Winter Storm, Watonwan

When
January 18, 7:00 AM CST to January 19, 12:00 AM CST
Where
Watonwan forecast zone
Reported by
Trained Spotter
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

A couple of reports of heavy snowfall amounts occurred in Watonwan County. Most of the county received between 6 and 10 inches of snow.

Winter Storm, Steele

When
January 18, 8:00 AM CST to January 19, 12:00 AM CST
Where
Steele forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several reports of heavy snowfall amounts occurred in Steele County. However, the heaviest amounts occurred in the southern 1/4 of the county. the town of Ellendale reported 8 inches of snow. Owatonna received around 6 inches, with most of northern Steele County only receiving 4 to 5 inches.

Winter Storm, Waseca

When
January 18, 8:00 AM CST to January 19, 12:00 AM CST
Where
Waseca forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Two reports of heavy snowfall occurred in Waseca County. The higher amounts occurred in the southern 1/4 of the county. The town of New Richland reported 8.5 inches of snow. The city of Waseca received around 5 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793375, 793376, 793377, 793378, 793379, 793382, 793380, 793381.